Alert archive / South Dakota / Flash Flood Watches in 2014
Flash Flood Watch 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Jun 27, 2014, 3:12 PM CDT for 4 states. It took effect at Jun 27, 2014, 10:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2014, 3:12 PM CDT (20:12 UTC)
- In effect from
- Jun 27, 2014, 10:00 PM CDT
- Expired
- Jun 28, 2014, 3:47 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
All 32 counties
Lyon County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371 WGUS63 KFSD 272012 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 312 PM CDT FRI JUN 27 2014 SDZ050-052-057-058-063-064-280415- /O.NEW.KFSD.FF.A.0007.140628T0300Z-140628T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR... CORSICA...DELMONT 312 PM CDT FRI JUN 27 2014 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA... INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL SOUTH DAKOTA... JERAULD. IN SOUTH CENTRAL SOUTH DAKOTA...BRULE... CHARLES MIX AND GREGORY. IN SOUTHEAST SOUTH DAKOTA...AURORA AND DOUGLAS. * FROM 10 PM CDT THIS EVENING THROUGH SATURDAY MORNING * THUNDERSTORMS WILL LIKELY OCCUR TONIGHT WITH A POSSIBILITY OF HEAVY RAIN AT TIMES. SOME AREAS OF SOUTH CENTRAL SOUTH DAKOTA HAVE RECEIVED JUST BELOW NORMAL RAINFALL THE PAST 30 DAYS...SO THE GROUND IS NOT OVERLY SATURATED. BUT FLASH FLOODING WILL BE A POSSIBILITY IF RAINFALL RATES OF 1 TO 2 INCHES PER HOUR OCCUR. * LOCATIONS MOST PRONE TO FLASH FLOODING ARE IN LOW LYING OR POOR DRAINAGE AREAS. IF RAINFALL RATES OF 1 TO 2 INCHES PER HOUR OCCUR...IT WILL NOT TAKE LONG FOR SOME LOCATIONS TO FLOOD. BE AWARE OF THE HAZARDS OF FLASH FLOODING AT NIGHT...WHEN IT IS TOO DARK TO SEE HOW MUCH WATER MAY BE OVER ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-053>056- 059>062-065>071-280415- /O.NEW.KFSD.FF.A.0007.140628T0500Z-140628T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-SIOUX-PLYMOUTH-WOODBURY-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE- KINGSBURY-BROOKINGS-SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON- MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY- UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...ORANGE CITY...SIOUX CENTER...LE MARS...SIOUX CITY... PIPESTONE...LUVERNE...WAKEFIELD...PONCA...ALLEN... SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS...WOONSOCKET...HOWARD...MADISON...FLANDREAU... MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER... MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...MENNO...TRIPP... PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR... CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND... SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 312 PM CDT FRI JUN 27 2014 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...LYON...PLYMOUTH... SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA...PIPESTONE AND ROCK. IN NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTH DAKOTA...BEADLE...BON HOMME...BROOKINGS...CLAY...DAVISON... HANSON...HUTCHINSON...KINGSBURY...LAKE...LINCOLN...MCCOOK... MINER...MINNEHAHA...MOODY...SANBORN...TURNER...UNION AND YANKTON. * FROM MIDNIGHT CDT TONIGHT THROUGH SATURDAY MORNING * THUNDERSTORMS ARE VERY LIKELY OVERNIGHT TONIGHT AND LATE TONIGHT. MANY AREAS HAVE RECEIVED WELL ABOVE NORMAL RAINFALL THE PAST 30 DAYS...THEREFORE THE GROUND IN THESE LOCATIONS IS EXTREMELY SATURATED. RAINFALL RATES OF OVER AN INCH PER HOUR IS CERTAINLY POSSIBLE. RAIN RATES WILL BEGIN TO WEAKEN VERY LATE TONIGHT AND EARLY SATURDAY...BUT THE WATCH IS IN EFFECT UNTIL MID MORNING SATURDAY TO ALLOW FOR WATER RUNOFF. * LOCATIONS MOST PRONE TO FLASH FLOODING ARE IN LOW LYING OR POOR DRAINAGE AREAS. IF RAINFALL RATES OF 1 TO 2 INCHES PER HOUR OCCUR...IT WILL NOT TAKE LONG FOR SOME LOCATIONS TO FLOOD. BE AWARE OF THE HAZARDS OF FLASH FLOODING AT NIGHT...WHEN IT IS TOO DARK TO SEE HOW MUCH WATER MAY BE OVER ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
167 WGUS63 KFSD 280225 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT FRI JUN 27 2014 SDZ050-052-057-058-063-064-281030- /O.CON.KFSD.FF.A.0007.140628T0300Z-140628T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR... CORSICA...DELMONT 925 PM CDT FRI JUN 27 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL SOUTH DAKOTA...JERAULD. IN SOUTH CENTRAL SOUTH DAKOTA...BRULE...CHARLES MIX AND GREGORY. IN SOUTHEAST SOUTH DAKOTA...AURORA AND DOUGLAS. * UNTIL 7 AM CDT SATURDAY * THUNDERSTORMS WILL LIKELY OCCUR TONIGHT WITH A POSSIBILITY OF HEAVY RAIN AT TIMES. SOME AREAS OF SOUTH CENTRAL SOUTH DAKOTA HAVE RECEIVED JUST BELOW NORMAL RAINFALL THE PAST 30 DAYS... SO THE GROUND IS NOT OVERLY SATURATED. BUT FLASH FLOODING WILL BE A POSSIBILITY IF RAINFALL RATES OF 1 TO 2 INCHES PER HOUR OCCUR. * LOCATIONS MOST PRONE TO FLASH FLOODING ARE IN LOW LYING OR POOR DRAINAGE AREAS. IF RAINFALL RATES OF 1 TO 2 INCHES PER HOUR OCCUR...IT WILL NOT TAKE LONG FOR SOME LOCATIONS TO FLOOD. BE AWARE OF THE HAZARDS OF FLASH FLOODING AT NIGHT... WHEN IT IS TOO DARK TO SEE HOW MUCH WATER MAY BE OVER ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-053>056- 059>062-065>071-281030- /O.CON.KFSD.FF.A.0007.140628T0500Z-140628T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-SIOUX-PLYMOUTH-WOODBURY-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE- KINGSBURY-BROOKINGS-SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON- MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY- UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...ORANGE CITY...SIOUX CENTER...LE MARS...SIOUX CITY... PIPESTONE...LUVERNE...WAKEFIELD...PONCA...ALLEN... SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS...WOONSOCKET...HOWARD...MADISON...FLANDREAU... MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER... MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...MENNO...TRIPP... PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR... CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND... SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 925 PM CDT FRI JUN 27 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS... IN NORTHWEST IOWA...LYON...PLYMOUTH...SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA...PIPESTONE AND ROCK. IN NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTH DAKOTA...BEADLE...BON HOMME...BROOKINGS...CLAY...DAVISON...HANSON...HUTCHINSON... KINGSBURY...LAKE...LINCOLN...MCCOOK...MINER...MINNEHAHA... MOODY...SANBORN...TURNER...UNION AND YANKTON. * THROUGH SATURDAY MORNING * THUNDERSTORMS ARE VERY LIKELY OVERNIGHT TONIGHT. MANY AREAS HAVE RECEIVED WELL ABOVE NORMAL RAINFALL THE PAST 30 DAYS...THEREFORE THE GROUND IN THESE LOCATIONS IS EXTREMELY SATURATED. RAINFALL RATES OF OVER AN INCH PER HOUR ARE CERTAINLY POSSIBLE. RAIN RATES WILL BEGIN TO WEAKEN VERY LATE TONIGHT AND EARLY SATURDAY...BUT THE WATCH IS IN EFFECT UNTIL MID MORNING SATURDAY TO ALLOW FOR WATER RUNOFF. * LOCATIONS MOST PRONE TO FLASH FLOODING ARE IN LOW LYING OR POOR DRAINAGE AREAS. IF RAINFALL RATES OF 1 TO 2 INCHES PER HOUR OCCUR...IT WILL NOT TAKE LONG FOR SOME LOCATIONS TO FLOOD. BE AWARE OF THE HAZARDS OF FLASH FLOODING AT NIGHT... WHEN IT IS TOO DARK TO SEE HOW MUCH WATER MAY BE OVER ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
445 WGUS63 KFSD 280847 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 347 AM CDT SAT JUN 28 2014 IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-053>056- 059>062-065>071-281000- /O.CAN.KFSD.FF.A.0007.000000T0000Z-140628T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-SIOUX-PLYMOUTH-WOODBURY-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE- KINGSBURY-BROOKINGS-SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON- MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY- UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...ORANGE CITY...SIOUX CENTER...LE MARS...SIOUX CITY... PIPESTONE...LUVERNE...WAKEFIELD...PONCA...ALLEN... SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS...WOONSOCKET...HOWARD...MADISON...FLANDREAU... MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER... MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...MENNO...TRIPP... PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR... CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND... SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 347 AM CDT SAT JUN 28 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTH DAKOTA HAS BEEN CANCELLED. $$ SDZ050-052-057-058-063-064-281000- /O.CAN.KFSD.FF.A.0007.000000T0000Z-140628T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR... CORSICA...DELMONT 347 AM CDT SAT JUN 28 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 27, 12:39 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 27, 12:39 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1239 PM CDT FRI JUN 27 2014 .UPDATE... ISSUED AT 1152 AM CDT FRI JUN 27 2014 CURRENT MORNING ACTIVITY IS WINDING DOWN RAPIDLY. ONE EXCEPTION EXISTS IN OUR FAR WESTERN ZONES AROUND CHAMBERLAIN WHERE THE COMMA HEAD OF A LINGERING MCV CONTINUES TO SPIN AND GIVE THAT AREA SOME LIGHT TO MODERATE RAINFALL. TO THE SOUTH...STILL A LITTLE CONCERNED THAT THE NORTHERN EDGE OF THE CENTRAL PLAINS CONVECTION COULD CLIP OUR FAR SOUTHEAST ZONES FROM SIOUX CITY TO STORM LAKE DURING THE MIDDAY HOURS. BUT OTHER THAN THAT...THINGS ARE GETTING QUIETER. WHAT HAPPENS THIS AFTERNOON IS PROBLEMATIC. THE SHORT TERM MODEL SOLUTIONS...IN PARTICULAR THE HRRR...IS RATHER USELESS AT THIS TIME AS IT DOES NOT HAVE A HANDLE ON THE CURRENT SITUATION AT ALL. THE RAP IS NOT MUCH BETTER. THAT SAID...WORRIED THAT WE MAY RECEIVE MORE AIR MASS TYPE TSRA GENERALLY ALONG AND EAST OF I 29 IN THE MID AND LATE AFTERNOON HOURS...AS SOME HINTS POINT TO THIS. FOR INSTANCE THE ARW WHICH HANDLED THE AIR MASS TSRA THE BEST YESTERDAY IS SHOWING IT AGAIN...AS WELL AS THE RAP13. WE DO HAVE ANOTHER SHORT WAVE TODAY...AS EVIDENCED BY THE AFOREMENTIONED MCVS NEAR CHAMBERLAIN. BUT THIS WAVE IS LIFTING MORE NORTHEASTWARD THIS AFTERNOON RIGHT UP THE I 29 CORRIDOR AS OPPOSED TO THE MORE WEST TO EAST MOVING WAVE YESTERDAY. SO ONCE CONVECTIVE TEMPERATURES ARE REACHED...IT STANDS TO REASON THAT THE EASTERN HALF OF OUR FORECAST AREA COULD RECEIVE AIR MASS THUNDERSTORMS BY MID AFTERNOON. THIS ACTIVITY WOULD LIKELY QUIET DOWN FOR A WHILE THIS EVENING AS THE WAVE LIFTS INTO WEST CENTRAL MN...AND OUR AREA SHOWS SOME WEAK SHORT TERM UPPER RIDGING TAKING HOLD. THEN ANOTHER SHORT WAVE MOVES THROUGH LATE TONIGHT WITH THE WATER VAPOR DISPLAYING IT CURRENTLY IN EASTERN CO. THEN FINALLY THE MAIN WAVE MOVES THROUGH MIDDAY AND AFTERNOON SATURDAY IN OUR EASTERN ZONES. TEMPERATURES FOR TODAY ARE A BIT TRICKY. COOLED THEM A BIT AROUND THE CHAMBERLAIN AREA AS THAT CLOUD COVER MAY STICK AROUND A WHILE. BUT ELSEWHERE...THERE WILL PROBABLY BE FILTERED...PARTIAL SUNSHINE STREAMING THROUGH EAST OF THE JAMES RIVER VALLEY THIS AFTERNOON. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 416 AM CDT FRI JUN 27 2014 WEAK UPPER LEVEL SUPPORT ENOUGH TO ALLOW SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE OVERNIGHT HOURS. ACTIVITY OVER THE WESTERN HIGH PLAINS CONTINUES TO WEAKEN A BIT AS IT SPREADS EAST...BUT STILL LIKELY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS WITH BRIEF HEAVY RAINFALL LIKELY. DEEPER MOISTURE WAS FOUND OVER EASTERN NEBRASKA INTO WESTERN IOWA...A LITTLE OVER AN INCH AND A HALF OF PRECIPITABLE WATER ON THE OAX SOUNDING. THE OAX SOUNDING ALSO INDICATED WEAK WINDS ALOFT SO STORM MOTION LIKELY TO BE VERY SLOW WHICH APPEARS TO BE THE CASE OVER EASTERN NEBRASKA EARLY THIS MORNING. THE CONTINUATION OF THIS WEAK UPPER LEVEL SUPPORT LIKELY TO ALLOW FOR AT LEAST SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE DAY...SO WILL MAINTAIN A FAIRLY DISORGANIZED 20 TO 40 POP THROUGH THE DAY. DID BACK OFF ON HIGHS A BIT WITH EXPECTED CLOUD COVER AND PRECIPITATION POTENTIAL. BY TONIGHT A STRONGER UPPER LEVEL WAVE WILL MOVE ONTO THE WESTERN HIGH PLAINS BRINGING WITH IT STRONGER FORCING AND BETTER SHEAR. THE OVERALL DEEP LAYER SHEAR LOOKS A BIT DISORGANIZED SO A LOT OF THE SEVERE THREAT WILL BE WORKING OFF OF THE 1500 TO 2000 J/KG CAPE VALUES. THE BETTER THREAT FOR SEVERE WEATHER WILL BE WEST OF INTERSTATE 29 AND LIKELY DURING THE MID TO LATE EVENING HOURS. WILL CONTINUE THE HIGHER POPS AND WILL NEED TO CONTINUE TO MONITOR FOR THE POTENTIAL FOR FLASH FLOODING. THE MAIN THREAT AREA WILL BE NORTHWEST IOWA WHERE A FEW LOCATIONS RECEIVED QUITE A BIT OF RAINFALL LAST NIGHT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 416 AM CDT FRI JUN 27 2014 THE LIKELIHOOD OF FINDING VASTLY USEFUL DATA IN OVERLY CONVECTED MODELS DIMINISHES FAIRLY QUICKLY ONCE ONE GOES INTO SATURDAY... AND HENCE HAVE DRAWN BACK TOWARD LARGER SCALE CHARACTERISTICS TO REFINE PRECIPITATION THREAT. LITTLE DOUBT THAT WILL BE WITHIN HEALTHY TRANSPORT OF MOISTURE WITH 30 TO 35 KNOT LOW LEVEL JET WITH AIRMASS FEATURING SOMEWHERE IN THE 1.5 TO 1.7 IN PRECIPITABLE WATER AHEAD OF BOUNDARY PUSHING TO THE WESTERN EDGE OF THE CWA BY MIDDAY. WITH LITTLE TO INHIBIT DEVELOPMENT AND BROAD LIFT FORCING INCREASING AHEAD OF APPROACHING TROUGH...WOULD EXPECT A FAIRLY BROAD EXPANSE OF PRECIPITATION TO BE ONGOING TOWARD THE END OF THE MORNING NEAR AND EAST OF THE I29 CORRIDOR...WITH A GRADUAL TENDENCY TO PUSH EASTWARD THROUGH THE AFTERNOON. IN TERMS OF THE SEVERE WEATHER THREAT ON SATURDAY...THERE IS MUCH WORKING AGAINST A SIGNIFICANT THREAT...INCLUDING WHAT APPEARS TO BE A MIDDAY/EARLY AFTERNOON PASSAGE OF MID LEVEL WAVE...PRECEDED BY VERY LITTLE OPPORTUNITY TO PROVIDE ADDITIONAL DESTABILIZATION. THE OVERALL DEEPER SHEAR PARAMETERS ALSO REMAIN FAIRLY MARGINAL AT AROUND 25 TO 30 KNOTS. IF ANY LOCATION WAS TO HAVE A SLIGHTLY BETTER THREAT...WOULD BE PARTS OF SW MN AND NW IA WHERE MID LEVEL WINDS A BIT STRONGER AND A HINT OF BETTER INSTABILITY POTENTIAL. WHAT WILL BE A CONTINUED THREAT WILL BE FOR POCKETS OF HEAVY RAINFALL GIVEN THE WARM CLOUD DEPTH...AND THREAT FOR TRAINING STORMS. EXITING TROUGH WILL MAINTAIN A FAIRLY GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS INTO THE EARLY EVENING IN EASTERN PORTIONS OF SW MN/NW IA...BUT THEN ALSO A DISTINCT ENDING TO THREAT AS GET SOME DRYING...ESPECIALLY ALOFT. WEAK RIDGING TAKES OVER...AND WOULD NOT BE OUT OF THE QUESTION TO GET A BIT OF FOG INTO THE MIX LATER SAT NIGHT/SUN MORNING. ON SUNDAY...SHEAR BECOMES A VASTLY MORE INTERESTING PARAMETER AS A STRONG JET CORE PUNCHES OUT INTO THE PLAINS TO SOUTH OF CLOSED UPPER LOW ALONG THE INTERNATIONAL BORDER...WHILE LOW LEVEL WINDS RESPOND TO UPPER ENERGY BY STRENGTHENING FLOW FROM A SOUTHERLY DIRECTION. MOISTURE RETURN AT THE LOWEST LEVELS WITH EXPECTED SURFACE DEWPOINTS INTO THE UPPER 60S TO AROUND 70 HEAD OF COLD FRONT PUSHING THROUGH THE NORTHWEST HALF OF THE CWA DURING THE DAY. WESTERLY FLOW ALOFT LOOKS TO KEEP ELEVATED MIXED LAYER IN PLAY THROUGH THE DAY...COMBINED WITH MOISTURE POOLING AT LOWER LEVELS TO INCREASE THE POTENTIAL INSTABILITY TO AS HIGH AS 2500-3000 J/KG. SOME SUBTLE TIMING ISSUES WITH WAVE/FRONT... BUT GIVEN THE LARGER SCALE AGREEMENT...WOULD EXPECT SEVERAL SEVERE STORMS AND LIKELY THE GREATEST SEVERE WEATHER POTENTIAL OF THE WEEKEND TO COMMENCE BY LATE AFTERNOON...AND CONTINUE WELL INTO SUNDAY EVENING...AND WOULD LIKELY ENCOMPASS ALL TYPES OF SEVERE STORMS GIVEN THE SHEAR DISTRIBUTION AND ENHANCEMENT NEAR THE BOUNDARY. OFTEN UNDERESTIMATED IS THE SOUTHWARD PUSH OF LOWER LEVEL CONVERGENCE AS CONVECTION GROWS UPSCALE...AND SEVERAL MODELS MAY BE HOLDING ON TO A BIT TOO MUCH NORTHWARD EXTENT OF CROSS FRONTAL FLOW LATER ON SUNDAY NIGHT WITH VERY WIDESPREAD PRECIP HOLDING ON TO JUST NORTH OF THE I90 CORRIDOR. WILL KEEP SOME LIKELY POPS GOING ACROSS THE SOUTH AFTER MIDNIGHT...BUT TAPER OFF ON MONDAY. TEMPORARILY AMPLIFIED NORTHWEST FLOW THROUGH MIDWEEK INTO THE NORTHERN PLAINS WILL SPILL SEASONALLY COOLER AND DRIER AIR INTO THE EASTERN DAKOTAS. ALWAYS INTERESTING TO SEE IF ANY OF THE MEAGER WAVES IN NORTHWEST FLOW COULD AMPLIFY A BIT MORE AND INTRODUCE A SMALL THREAT FOR PRECIPITATION GIVEN THE MUCH COOLER CONDITIONS ALOFT...OTHERWISE LOOKS TO BE THE START OF RETURN WARM AIR ADVECTION ALOFT BY THURSDAY THAT COULD BRING A COUPLE OF ROGUE SHOWERS/THUNDERSTORMS TO THE AREA AS HEIGHTS BEGIN TO BUILD STRONGLY LATE WEEK. AS A RESULT...STILL APPEARS THAT SEASONABLY WARM TO HOT CONDITIONS WILL SET IN FOR THE FOURTH OF JULY WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1236 PM CDT FRI JUN 27 2014 CONFIDENCE IS LOW WITH THE SPECIFICS IN THE TAF SITES THROUGH 18Z SATURDAY. TWO TO THREE SHORT WAVES ARE IMPACTING THE AREA FOR THE NEXT 24 HRS...ONE LIFTING UP THE I 29 CORRIDOR THIS AFTERNOON...A SECOND PASSAGE LATE TONIGHT...AND A THIRD IMPACTING AREAS ALONG AND EAST OF I 29 BY LATE MORNING SATURDAY. THEREFORE SHOWERS AND THUNDERSTORMS WITH REDUCED CATEGORIES IN THE MVFR TO IFR CATEGORIES WILL BE A PROBLEM AT TIMES. WILL CONTINUE TO MONITOR THE TAF SITES AND UPDATE AS NEEDED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...MJ SHORT TERM...08 LONG TERM...CHAPMAN AVIATION...MJ
Hazardous weather outlook, Jun 27, 5:51 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 551 AM CDT FRI JUN 27 2014 NEZ013-SDZ038>040-050-052>071-281100- DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER- LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON- CLAY-UNION- 551 AM CDT FRI JUN 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH MID AFTERNOON WILL BE ACCOMPANIED BY SPOTTY VERY HEAVY RAINFALL...WITH A FEW STORMS POTENTIALLY PRODUCING PEA SIZE HAIL. A STRONGER DEVELOPMENT OF THUNDERSTORMS IS EXPECTED TO START ACROSS SOUTH CENTRAL SOUTH DAKOTA BY VERY LATE THIS AFTERNOON AND EARLY THIS EVENING. STRONGER STORMS THROUGH THE EVENING AND EARLY IN THE OVERNIGHT WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 60 MPH AND HAIL TO THE SIZE OF WALNUTS. IN ADDITION...AREAS OF HEAVY RAINFALL TONIGHT WILL BE CAPABLE OF PRODUCING FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR AREAS OF HEAVY RAINFALL WILL CONTINUE ON SATURDAY AND AGAIN LATER SUNDAY...MAINLY SOUTHEAST OF A BROOKINGS TO SPRINGFIELD LINE. ANOTHER SEVERE WEATHER THREAT IS LIKELY BY LATE SUNDAY AFTERNOON AND EVENING...WITH STORMS CAPABLE OF HAIL TO THE SIZE OF HEN EGGS AND WIND GUSTS TO 75 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-281100- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DAKOTA- 551 AM CDT FRI JUN 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH MID AFTERNOON WILL BE ACCOMPANIED BY SPOTTY VERY HEAVY RAINFALL...WITH A FEW STORMS POTENTIALLY PRODUCING PEA SIZE HAIL. IN ADDITION...AREAS OF HEAVY RAINFALL WILL BE CAPABLE OF PRODUCING SPOTTY FLASH FLOODING... ESPECIALLY IN THOSE LOCATIONS WHICH RECEIVED SEVERAL INCHES OF RAINFALL ON THURSDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR AREAS OF HEAVY RAINFALL WILL CONTINUE SATURDAY... AND AGAIN LATER SUNDAY...MAINLY SOUTHEAST OF A BROOKINGS TO SPRINGFIELD LINE. ANOTHER SEVERE WEATHER THREAT IS LIKELY BY SUNDAY EVENING...WITH STORMS CAPABLE OF HAIL TO AROUND THE SIZE OF GOLF BALLS...AND WIND GUSTS TO 75 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:32 PM CDT | Areal Flood Warning | FSD | O'Brien, Sioux | 12 hr |
| Jun 27, 11:46 AM CDT | River Flood Warning | FSD | Sioux | 32 hr |
Nearby
Flash Flood Watches in South Dakota, 2014Flash Flood Watches in Iowa, 2014Flash Flood Watches in Minnesota, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.